Kansas, 2021

Flash Flood in Kansas, June 28, 2021

June 28, 2021 · NWS EAX · 1 event in 1 county or zone

Heavy rain produced some marginal flash flooding in Miami County Kansas and nearby Bates County Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rain produced some marginal flash flooding in Miami County Kansas and nearby Bates County Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 28, 10:51 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 28, 10:51 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1151 AM CDT Mon Jun 28 2021

.Discussion...
Issued at 311 AM CDT MON JUN 28 2021

Main Concerns:

- Scattered shower and thunderstorm chances will persist through
Friday with an additional 1 to 4 inches of precipitation possible
along and south of a Kirksville to Kansas City line. This may lead
to localized flash flooding in heavier storms as well as aggravating
ongoing river flooding. Fortunately, severe weather is not
anticipated.

Forecast Discussion:

 A stalled frontal boundary resides across the southern CWA this
morning. This frontal boundary will be the focus for storms for the
next several days as it will remain nearly stationary over the area
through most of the work week. Weak shortwaves on southwesterly flow
aloft will fuel thunderstorm development along this front today into
Tuesday. PWAT values are right around two inches which will make
showers very efficient. These heavier showers will occur over
already saturated ground particularly over the southern CWA where
flash flood guidance ranges between 1.00-1.50" over 6 hours. As such
a flash flood watch will be issued for the southern CWA today
through 12Z Tuesday and may need to be extended going further in
time. This is due to the pattern/PWATs being similar on Tuesday. The
only difference may be a slight shift northward in the frontal
boundary on Tuesday forcing the focus for heavier precipitation
slightly northward closer to the I-35 corridor. Wednesday the upper
level flow become more zonal as a upper level trough passing through
the Upper Midwest into the Great Lakes forces the flow to become
more zonal. However, despite that change, the same ingredients that
caused storms to develop Monday and Tuesday will be in place. Upper
level shortwaves now traveling on zonal flow aloft will still cause
storms to develop along the stalled surface front. PWATs will
continue to reside around 2.00" as well which again would cause
storms that develop to be very efficient rainmakers continuing to
make flash flooding and river flooding a concern.

Thursday, scattered storms will again continue to be possible
however, a pattern change will finally bring that to an end Thursday
night/Friday morning. This will occur as a upper level trough
digging through the Upper Midwest will finally force the stalled
front south of the CWA. Model discrepancies next weekend bring the
forecast a bit into question as the GFS depicts a closed low moving
slowly moving through the southern Great Lakes Friday through Sunday
developing diurnal convection. The EC on the other hand is more
progressive and further east with this upper level feature keeping
conditions dry. Either way, Independence Day looks dry at this time.
temperatures through this entire forecast package look to range
between the upper 70s and mid 80s.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1149 AM CDT MON JUN 28 2021

Periods of persisting showers and vicinity thunder will impact the
TAF sites through much of the period. Ceilings will generally
reside at MVFR with dips in visibility and ceilings depending on
shower and thunder intensity. After 07Z, expect ceilings to
decrease to IFR and reside there through the end of the period.
Winds will generally remain light and out of the south.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday evening for KSZ057-060-103>105.

MO...Flash Flood Watch through Tuesday evening for MOZ008-017-021>025-
     028>033-037>040-043>046-053-054.

&&

Discussion...73
Aviation...Kurtz
Hazardous weather outlook, Jun 28, 4:08 AM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
508 AM CDT Mon Jun 28 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
508 AM CDT Mon Jun 28 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms are expected Monday, with the best chance at passing
heavy showers south and east of Interstate 35. Local soils and
streams are sensitive so even brief showers could cause some flooding
impacts. Severe storms are not expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Thunderstorms continue off and on through mid to late week with
chances for more flooding within areas of heavier rains. Severe
storms are not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 62 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Miami

When
June 28, 11:57 AM CST to 2:57 PM CST
Where
Miami County, 0.54 mi W of Henson to 0.33 mi E of Henson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.500, -94.860

Sheriff's office reported water over the road just east of Osawatomie.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968298.